I faint almost daily. I get up, take a shower and everything is fine, but when I walk I suddenly feel lightheaded and sometimes lose my vision. My doctor said my blood pressure had increased slightly and prescribed amlodipine (I also take losartan). Do I need a second opinion? I’m 82.
Geoffrey Shaw, helmet.
From what you describe, I suggest you need more research ASAP. But let me add that once a firm diagnosis is made, I am sure there will be a remedy.
You say in your longer letter that your blood pressure is 120 over 68, which is excellent and suggests that your medication is working well.
However, one possibility is that your blood pressure drops while you walk. As a result, blood pools in the legs and less blood returns to the heart, causing lack of blood to the brain, lightheadedness, and other symptoms.
Your blood pressure could be dropping while you walk. Blood pools in the legs and less blood returns to the heart, causing lack of blood in the brain and dizziness (File Image)
IN MY OPINION… The case against ultra-processed foods is growing
There’s been a lot of coverage lately about ultra-processed foods, those mass-produced products made with ingredients that bear little or no resemblance to anything you might find in your kitchen, and which are increasingly linked to obesity and type 2 diabetes. . .
And now, at last, research is beginning to unravel what could make this industrialized food potentially harmful.
Earlier this month, the BMJ published a study from France that looked at emulsifiers, chemicals used to improve texture and increase shelf life. Consumption of emulsifiers was found to be associated with an increased risk of heart disease.
While the mechanism is unclear, it is clear that prepared foods have something to answer for; and health professionals should focus not only on cholesterol levels, blood pressure, smoking and body weight, but also on helping to inform people about food choices.
That doesn’t mean just saying no to all ultra-processed foods, that’s not realistic.
But we must emphasize the need to include many vegetables and whole grains in our diet.
In a word, education.
Certain medications can lower blood pressure further; For example, tamsulosin is often prescribed to men who have an enlarged prostate. The medication works by relaxing the smooth muscle fibers within the prostate gland, but has the potential side effect of lowering blood pressure (since it also relaxes the smooth muscle fibers in the walls of the arteries).
Another possibility is that when you start walking, your heart rate drops just at the moment when your muscles demand more oxygen and greater blood flow.
His pulse (which you say is 49 beats per minute; 52 during exercise) is low for a man his age. Because it is low, there may not be enough force to pump enough blood throughout the body when there is this extra demand.
Ask your GP about having a 24-hour blood pressure monitor, which also gives you a 24-hour record of your heart monitoring (known as an ECG). This will record exactly what happens when you start your daily walks.
My feeling is that those “funny turns” occur as a result of dropping blood pressure, exacerbated by low heart rate.
Is xanthelasma something to worry about? I have them (flat yellow spots under the brow bone) and I have read that if you have this condition you will develop heart disease or a stroke. Is this true? I am 41 years old and have developed two in the last three years.
Annie Woods, via email.
Xanthelasmas are common, affecting up to 4 percent of middle-aged or older adults. Basically, they are cholesterol deposits that form in the skin around and inside the eyelids.
It may be a warning sign of high cholesterol. But you are one of the 50 percent who don’t have this: your cholesterol levels are normal, as you say in your longer letter.
Other risk factors include being overweight, excessive smoking, and high blood pressure.
Some medications can also cause xanthelasmas: the most common are estrogens, tamoxifen (a hormonal treatment given to breast cancer patients), and prednisone, a steroid.
You mention that you took steroids for a running injury in 2020, and this injury, along with blocking, led to you gaining weight. It may be that the steroid and/or the weight are the cause of the xanthelasmas in your case.
We are not sure how important xanthelasmas are in people with normal cholesterol levels. However, a small 2015 study in the journal Clinical and Experimental Dermatology found that they may be at higher risk for clogged arteries than people without xanthelasmas.
Xanthelasmas are common, affecting up to 4 percent of middle-aged and older adults (File Image)
The researchers said this suggests that rather than dermatologists proceeding with patch treatment, patients should “be thoroughly investigated to allow early detection and treatment of such risk.” Since her father died of heart disease at age 60, this is something to keep in mind.
I suggest you request an annual review of your cholesterol and blood glucose levels. Buy a blood pressure meter and record your blood pressure monthly. And try to keep your body mass index (BMI) below 30. Also, increase your heart rate with daily exercise to regain your previous fitness.
Following this regimen will reduce the risk of heart disease and stroke, but the only way to improve the appearance of xanthelasmas is to remove them surgically or through cryotherapy (freezing with liquid nitrogen).
Write to Dr Scurr at Good Health, Daily Mail, 9 Derry Street, London, W8 5HY or email firstname.lastname@example.org. Dr. Scurr cannot correspond personally. Answers should be taken in a general context. Consult your family doctor if you have any health problem.